Institutional members access full text with Ovid®

Ropivacaine myotoxicity after single intramuscular injection in rats

Amaniti, E.*; Drampa, F.*; Kouzi‐Koliakos, K.; Kapoukranidou, D.; Pourzitaki, C.; Tsalie, E.; Vasilakos, D.*

European Journal of Anaesthesiology: February 2006 - Volume 23 - Issue 2 - p 130–135
doi: 10.1017/S0265021505002036
Original Article

Background and objective:: We conducted this study in order to evaluate the potential myotoxic effects of ropivacaine after single injection in rats and the time‐course of the possible damage.

Methods:: One hundred and twenty‐eight male Wistar rats were allocated to four different groups. The first three groups received intramuscular injections with ropivacaine 0.75%, ropivacaine 0.5% and normal saline, respectively, into the right tibialis anterior muscle. The fourth group received needle puncture without injection. Eight rats from each group were sacrificed 2, 4, 7 and 30 days after injection. Samples were blindly examined under light microscope for evidence of myotoxicity, scored as 0 = no damage to 3 = myonecrosis and statistically analysed. Samples obtained 7 days after injection were also examined under transmission electron microscope.

Results:: Ropivacaine 0.75% and ropivacaine 0.5% caused extensive destruction to muscles fibres, compared to saline or needle on days 2, 4 and 7. Statistically significant differences were found in muscle damage by drug injections among all groups except for saline vs. needle groups. Thirty days after injections all sample appearances had returned to normal.

Conclusions:: Ropivacaine after single intramuscular injection caused reversible muscle damage in a dose‐dependent manner.

*Aristotle University of Thessaloniki, School of Medicine, AHEPA University Hospital, Anaesthesiology Department, Thessaloniki, Greece

Aristotle University of Thessaloniki, School of Medicine, Laboratory of Histology and Embryology, Thessaloniki, Greece

Aristotle University of Thessaloniki, School of Medicine, Laboratory of Experimental Physiology, Thessaloniki, Greece

Aristotle University of Thessaloniki, School of Medicine, Laboratory of Pharmacology, Thessaloniki, Greece

Correspondence to: Ekaterini Amaniti, Anaesthesiology Department, AHEPA University Hospital, School of Medicine, Aristotle University of Thessaloniki, Thessaloniki, Greece. E‐mail: kkioup@otenet.gr; Tel: +30 2310428348; Fax: +30 2310994860

Accepted for publication 30 October 2005

First published online January 2006

© 2006 European Society of Anaesthesiology